Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 8 (2012), 057, 15 pages      arXiv:1208.4666
Contribution to the Special Issue “Geometrical Methods in Mathematical Physics”

A 2+1-Dimensional Non-Isothermal Magnetogasdynamic System. Hamiltonian-Ermakov Integrable Reduction

Hongli An a and Colin Rogers b, c
a) College of Science, Nanjing Agricultural University, Nanjing 210095, P.R. China
b) School of Mathematics and Statistics, The University of New South Wales, Sydney, NSW 2052, Australia
c) Australian Research Council Centre of Excellence for Mathematics & Statistics of Complex Systems, School of Mathematics, The University of New South Wales, Sydney, NSW2052, Australia

Received May 27, 2012, in final form August 02, 2012; Published online August 23, 2012

A 2+1-dimensional anisentropic magnetogasdynamic system with a polytropic gas law is shown to admit an integrable elliptic vortex reduction when γ=2 to a nonlinear dynamical subsystem with underlying integrable Hamiltonian-Ermakov structure. Exact solutions of the magnetogasdynamic system are thereby obtained which describe a rotating elliptic plasma cylinder. The semi-axes of the elliptical cross-section, remarkably, satisfy a Ermakov-Ray-Reid system.

Key words: magnetogasdynamic system; elliptic vortex; Hamiltonian-Ermakov structure; Lax pair.

pdf (355 kb)   tex (18 kb)


  1. Cerveró J.M., Lejarreta J.D., Ermakov Hamiltonians, Phys. Lett. A 156 (1991), 201-205.
  2. Dyson F.J., Dynamics of a spinning gas cloud, J. Math. Mech. 18 (1969), 91-101.
  3. Ermakov V.P., Second-order differential equations: conditions for complete integrability, Univ. Izv. Kiev 20 (1880), no. 9, 1-25.
  4. Ferapontov E.V., Khusnutdinova K.R., The characterization of two-component (2+1)-dimensional integrable systems of hydrodynamic type, J. Phys. A: Math. Gen. 37 (2004), 2949-2963, nlin.SI/0310021.
  5. Haas F., Goedert J., On the Hamiltonian structure of Ermakov systems, J. Phys. A: Math. Gen. 29 (1996), 4083-4092, math-ph/0211032.
  6. Neukirch T., Quasi-equilibria: a special class of time-dependent solutions of the two-dimensional magnetohydrodynamic equations, Phys. Plasmas 2 (1995), 4389-4399.
  7. Neukirch T., Cheung D.L.G., A class of accelerated solutions of the two-dimensional ideal magnetohydrodynamic equations, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 457 (2001), 2547-2566.
  8. Neukirch T., Priest E.R., Generalization of a special class of time-dependent solutions of the two-dimensional magnetohydrodynamic equations to arbitrary pressure profiles, Phys. Plasmas 7 (2000), 3105-3107.
  9. Ovsiannikov L.V., A new solution of the hydrodynamic equations, Dokl. Akad. Nauk SSSR 111 (1956), 47-49.
  10. Ray J.R., Nonlinear superposition law for generalized Ermakov systems, Phys. Lett. A 78 (1980), 4-6.
  11. Reid J.L., Ray J.R., Ermakov systems, nonlinear superposition, and solutions of nonlinear equations of motion, J. Math. Phys. 21 (1980), 1583-1587.
  12. Rogers C., A Ermakov-Ray-Reid reduction in 2+1-dimensional magnetogasdynamics, in Group Analysis of Differential Equations and Integrable Systems, Editors N.M. Ivanova, P.G.L. Leach, R.O. Popovych, C. Sophocleous, P.A. Damianou, Department of Mathematics and Statistics, University of Cyprus, Nicosia, 2011, 164-177.
  13. Rogers C., Elliptic warm-core theory: the pulsrodon, Phys. Lett. A 138 (1989), 267-273.
  14. Rogers C., An H., Ermakov-Ray-Reid systems in (2+1)-dimensional rotating shallow water theory, Stud. Appl. Math. 125 (2010), 275-299.
  15. Rogers C., Hoenselaers C., Ray J.R., On (2+1)-dimensional Ermakov systems, J. Phys. A: Math. Gen. 26 (1993), 2625-2633.
  16. Rogers C., Malomed B., An H., Ermakov-Ray-Reid reductions of variational approximations in nonlinear optics, Stud. Appl. Math., to appear.
  17. Rogers C., Malomed B., Chow K., An H., Ermakov-Ray-Reid systems in nonlinear optics, J. Phys. A: Math. Theor. 43 (2010), 455214, 15 pages.
  18. Rogers C., Schief W.K., Multi-component Ermakov systems: structure and linearization, J. Math. Anal. Appl. 198 (1996), 194-220.
  19. Rogers C., Schief W.K., On the integrability of a Hamiltonian reduction of a 2+1-dimensional non-isothermal rotating gas cloud system, Nonlinearity 24 (2011), 3165-3178.
  20. Rogers C., Schief W.K., The pulsrodon in 2+1-dimensional magneto-gasdynamics: Hamiltonian structure and integrability, J. Math. Phys. 52 (2011), 083701, 20 pages.
  21. Schäfer G., Gravity-wave astrophysics, in Relativistic Gravity Research with Emphasis on Experiments and Observations, Lecture Notes in Physics, Vol. 410, Springer-Verlag, Berlin, 1992, 163-183.
  22. Steen A., Om Formen for Integralet af den lineare Differentialligning af anden Orden, Forhandl. af Kjobnhaven (1874), 1-12.

Previous article  Next article   Contents of Volume 8 (2012)